Virginia, 2012

Damaging Wind in Virginia, August 6, 2012

August 6, 2012 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 6, 2:19 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 6, 2:19 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
319 PM EDT MON AUG 6 2012

.SYNOPSIS...
A COLD FRONT SETTLES SOUTH THROUGH THE MID ATLANTIC REGION THIS
AFTERNOON AND TONIGHT...STALLS ACROSS NORTHERN NORTH CAROLINA
TUESDAY...THEN DISSIPATES DURING WEDNESDAY. ANOTHER COLD FRONT
APPROACHES FROM THE WEST LATE FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COOL FRONT WILL SLOWLY CROSS THE AREA THIS AFTERNOON INTO THIS
EVENING AND BE ACCOMPANIED BY SOME WEAK SHORTWAVE ENERGY. EXPECT
CONVECTION TO BECOME FOCUSED INTO LINEAR SEGMENTS ALONG THE FRONT.
BEST THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON HAS BEEN ACROSS
SRN VA/NRN NC WHERE SOME CLEARING OCCURRED LATE THIS MORNING/EARLY
AFTERNOON. BEST THUNDERSTORM CHANCES WILL BE IN A GENERAL LINE FROM
WAL-RIC-FVX AND POINTS SOUTH. HOWEVER...ADDITIONAL CLEARING CAN BE
SEEN NORTH OF THIS LINE ON VISIBLE SATELLITE (AS OF 215 PM) SO THIS
AREA SHOULD SEE SOME THUNDERSTORMS INTO THIS EVENING AS WELL.
LOCALLY HEAVY RAINFALL DUE TO PWATS AROUND 2 INCHES AND TRAINING
OF STORMS MAY CREATE LOCALIZED FLOODING ISSUES...ESPECIALLY IN
AREAS OF POOR DRAINAGE. THIS CONTINUES TO BE HIGHLIGHTED IN THE
HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT. LOCALLY GUSTY WINDS AND
SMALL HAIL WILL ALSO BE POSSIBLE UNDER STRONGER STORM CORES. 12Z
MODEL RUNS ALL INDICATE LINGERING SHOWERS AND STORMS INTO THE
OVERNIGHT HOURS BUT THEY SHOULD REMAIN FOCUSED ALONG AND AHEAD OF
THE FRONTAL BOUNDARY AS IT SAGS DOWN OVER EXTREME SE PORTIONS OF
THE AREA AND THE CAROLINAS BY TUESDAY MORNING. PLENTY OF CLOUD
COVER TONIGHT WILL INSULATE OVERNIGHT TEMPERATURES...KEEPING LOWS
IN THE MID- UPPER 70S (LOW-MID 70S FAR NORTHWEST ZONES).

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
AS PREVIOUSLY MENTIONED...THE FRONT WILL STALL OVER EXTREME SE
PORTIONS OF THE AREA AND CAROLINAS BY TUESDAY MORNING THROUGH EARLY
WEDNESDAY. THE FRONT THEN DISSIPATES OFF THE MID ATLANTIC COAST
THROUGH THE DAY WEDNESDAY. BEST THUNDERSTORM CHANCES TUESDAY
AFTERNOON WILL REMAIN OVER EXTREME SRN/SE VA AND NE NC AND CONTINUE
THROUGH TUESDAY NIGHT WITH LOCALLY HEAVY RAIN POSSIBLE. PRECIP IS
EXPECT TO DIMINISH TO LOW-END CHANCE TO SLIGHT CHANCE POPS (20-30
PERCENT)...ESPECIALLY ESE AREAS...INTO WED. ANOTHER SHORTWAVE STREAMS
INTO THE AREA ON THURSDAY THUS INCREASING PRECIP/THUNDERSTORM
CHANCES BY THURSDAY AFTERNOON. OTHERWISE...PARTLY TO MOSTLY CLOUDY
AND HUMID CONDITIONS EXPECTED ACROSS MUCH OF THE REGION THROUGH
THURSDAY. HIGH TEMPS ON TUE AND WED WILL BE IN THE MID-UPPER
80S...LOW TEMPS IN THE UPPER 60S TO MID 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
LONG TERM PERIOD WILL FEATURE CONTINUED CHC FOR RAIN AS AN UPR-LVL
TROF REMAINS OVER THE EASTERN CONUS. SFC LO PRES AND AN ASSOCIATED
COLD FRNT APPROACH FROM THE WEST FRI...WITH DEEP MOISTURE...A
PRE-FRONTAL TROF...AND RFQ OF AN UPR-LVL JET LEADING TO A GOOD CHC
FOR SHWRS/TSTMS FRI INTO FRI NGT. STRONG STORMS ARE POSSIBLE AS WELL
DUE TO STRONG FORCING...SHEAR...AND DEVELOPING LLJ. FROPA MAY BE
DELAYED UNTIL SAT SO WILL CONTINUE CHC POPS THRU THE DAY SAT...WITH
POPS DECREASING SAT NGT AND SUN. HI PRES BLDS IN BEHIND THE FRNT
ERLY NEXT WEEK WITH POPS CAPPED AT 20%. TEMPS NEAR NORMAL THRU THE
PERIOD. HIGHS IN THE M80S-L90S. LOWS IN THE M60S-M70S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS CONTINUE EARLY THIS AFTN ACROSS ALL TAF SITES WITH
SCT SHWRS/TSTMS BEGINNING TO DEVELOP OFF TO THE WEST. WINDS
GENERALLY LGT AND SOUTHWESTERLY AS A WEAK COLD FRNT DROPS INTO
THE FA TDY AND SLOWLY DISSIPATES THRU TUE. WITH CHC FOR TSTMS
LATER THIS AFTN WILL GO WITH VCTS STARTING AT 19/20Z AT ALL TAF
SITES (EXCEPT SBY WHERE THUNDER IS LESS LIKELY)...TRANSITIONING TO
JUST VCSH AFTER 02Z WITH THE LOSS OF DAYTIME HEATING.

PRECIP MAY BE LOCALLY HEAVY AT TIMES AND BRING CIGS/VSBYS DOWN TO
MVFR/LOCALLY IFR. PRECIP AND LOWER VSBYS/CIGS MAY LINGER THRU ERLY
TUE...PARTICULARLY ACRS SE VA/NE NC...AND THIS AREA WILL ALSO SEE
HIGHER CHANCES FOR SHRA/TSRA TUE AFTN/EVNG. LESS COVERAGE OF
SHRA/TSRA WED-THU...AGAIN MAINLY CONFINED TO MID AFTN-EVNG HRS.
PRECIP CHANCES INCREASE AGAIN FRI-SAT WITH THE APPROACH OF ANOTHER
COLD FRONT.

&&

.MARINE...
NO MARINE HEADLINES NEC FOR THE NEXT FEW DAYS. WEAK FRNTAL BNDRY
CURRENTLY DROPPING INTO THE AREA FROM THE NW...WILL STALL AND
DISSIPATE THRU WED. WEAK PRES GRADIENT ASSOCIATED WITH THE FRNT SO
WINDS MAINLY SW AOB 10 KT...UP TO AROUND 15 KT AT TIMES. WAVES 1-2
FT AND SEAS 2-3 FT. S/SW WINDS SLOWLY INCREASE THU-FRI-SAT AHEAD OF
THE NEXT (STRONGER) COLD FRNT WITH SCA CONDITIONS POSSIBLE. SEAS WILL
BUILD FROM 3-4 FT FRI TO 4-5 FT SAT. QUIET MARINE CONDITIONS RETURN
SUN INTO MON AS SFC HI PRES BLDS IN FROM THE WEST BEHIND THE FRNT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ/TMG
NEAR TERM...BMD
SHORT TERM...BMD/TMG
LONG TERM...MAS
AVIATION...LKB/MAS
MARINE...MAS
Hazardous weather outlook, Aug 6, 1:53 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT MON AUG 6 2012

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-071900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
253 PM EDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS IN ADVANCE OF AND ALONG A COLD
FRONT WILL PRODUCE LOCALLY HEAVY RAIN THIS AFTERNOON THROUGH
TONIGHT. SOME STORMS MAY CAUSE LOCALIZED FLOODING PROBLEMS...
ESPECIALLY IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-071900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
253 PM EDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEROSA

In the hours before

Special weather statement, Aug 6, 4:13 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 PM EDT MON AUG 6 2012

VAZ089>091-093-094-062215-
ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-SURRY VA-YORK
VA-
513 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN HAMPTON ROADS...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS...ORIENTED FROM
9 MILES WEST OF FORT EUSTIS TO BEACONSDALE...OR FROM SURRY TO
NEWPORT NEWS...MOVING EAST AT 20 MPH. THE SHOWERS AND THUNDERSTORMS
WILL BE NEAR...
  OYSTER POINT AROUND 520 PM EDT...
  HOG ISLAND GAME RESERVE AROUND 525 PM EDT...
  PATRICK HENRY FIEL AROUND 530 PM EDT...
  TABB AROUND 535 PM EDT...
  POQUOSON AROUND 540 PM EDT...
  NEWPORT NEWS GOLF CLUB AROUND 545 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3702 7647 3708 7654 3704 7658 3700 7654
      3696 7665 3705 7688 3719 7666 3705 7666
      3704 7659 3707 7656 3713 7664 3720 7664
      3722 7662 3721 7640 3708 7630

05
Special weather statement, Aug 6, 4:20 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
520 PM EDT MON AUG 6 2012

VAZ070-071-062205-
CHESTERFIELD-HENRICO-
520 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHESTERFIELD...HENRICO AND
CITY OF RICHMOND COUNTIES...

AT 520 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BEACH...OR ABOUT 8 MILES EAST OF MOSELEY...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BEACH...POCAHONTAS
STATE PARK...CHESTERFIELD...CENTRALIA...DREWRYS BLUFF...AND...
BELLWOOD.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3754 7739 3734 7734 3735 7766 3745 7769

SCALORA
Special weather statement, Aug 6, 4:53 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
553 PM EDT MON AUG 6 2012

VAZ085-086-062230-
MATHEWS-MIDDLESEX-
553 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS MIDDLESEX AND MATHEWS
COUNTIES THROUGH 630 PM EDT...

AT 553 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM GWYNN TO AMBURG...OR ALONG A LINE EXTENDING FROM
DELTAVILLE TO 5 MILES SOUTHWEST OF DELTAVILLE...MOVING SOUTHEAST AT
10 MPH.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3743 7625 3753 7641 3757 7631 3756 7629
      3755 7630 3754 7629 3748 7625 3744 7624

05
Special weather statement, Aug 6, 4:53 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
553 PM EDT MON AUG 6 2012

NCZ017-102-VAZ097-098-062230-
CHESAPEAKE-EASTERN CURRITUCK-VIRGINIA BEACH-WESTERN CURRITUCK-
553 PM EDT MON AUG 6 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CURRITUCK...CITY OF
VIRGINIA BEACH AND CITY OF CHESAPEAKE COUNTIES THROUGH 630 PM EDT...

AT 553 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER MUNDEN...OR ABOUT 7 MILES NORTH OF
CURRITUCK...MOVING EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE...KNOTTS ISLAND.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3640 7588 3642 7587 3642 7586 3644 7590
      3647 7591 3648 7598 3655 7602 3648 7602
      3645 7600 3642 7591 3637 7591 3645 7617
      3668 7614 3665 7589 3633 7581

SCALORA
Special weather statement, Aug 6, 4:56 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
556 PM EDT MON AUG 6 2012

NCZ030-031-062235-
BERTIE-CHOWAN-
556 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS BERTIE AND CHOWAN COUNTIES
THROUGH 635 PM EDT...

AT 556 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ASKEWVILLE...OR ABOUT 7 MILES NORTH OF WINDSOR...MOVING EAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROSEMEAD...WAKELON...
MIDWAY...MOUNT GOULD...AND...GOOSE POND...COLERAIN...AND...
EDENHOUSE...VALHALLA...AND...MACEDONIA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3616 7702 3625 7676 3624 7672 3621 7675
      3614 7675 3611 7672 3622 7672 3627 7668
      3628 7664 3604 7656 3603 7666 3605 7669
      3610 7669 3611 7673 3602 7670 3599 7697

SCALORA
Special weather statement, Aug 6, 5:12 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 PM EDT MON AUG 6 2012

NCZ016-017-102-062300-
CAMDEN NC-EASTERN CURRITUCK NC-WESTERN CURRITUCK NC-
612 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CAMDEN AND
SOUTHEASTERN CURRITUCK COUNTIES...

AT 605 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
WATERLILY TO OLD TRAP...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN WILL OCCUR WITH THESE
STORMS. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THESE STORMS WILL BE NEAR AYDLETT AROUND 620
PM...POPLAR BRANCH AROUND 630 PM...GRANDY AROUND 650 PM AND
JARVISBURG AROUND 700 PM.

LAT...LON 3612 7587 3625 7593 3626 7595 3620 7595
      3616 7591 3616 7597 3624 7609 3640 7600
      3639 7591 3629 7587 3634 7583 3637 7585
      3637 7581 3624 7577 3622 7581 3627 7584
      3623 7585 3612 7579 3608 7583

FORECASTER: JFOSTER

The radar

The Norfolk radar (KAKQ), 79 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mathews

When
August 6, 5:40 PM EST
Where
Mathews County, 0.55 mi E of Mathews
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.430, -76.320

Large tree was downed and blocking Highway 14.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410509.